How can I tell if bleeding is serious? What should I do?
You can bleed if your INR is too high. You may have minor or major bleeding while on warfarin.
Symptoms of minor bleeding are:
Gum bleeding after teeth brushing
Longer or heavier periods in women
If you have minor bleeding:
You do not usually require medical attention.
You should contact your health care provider if you are worried that your bleeding may be more serious.
You may need to have your INR checked to make sure it is not too high.
Symptoms of major bleeding are:
Red or bloody urine
Black, red, or tarry (look like tar) stools
Throwing up or coughing up blood
New pain or swelling
If you have symptoms of major bleeding:
Seek immediate medical attention. Major bleeding can be serious.
Contact your provider immediately or go directly to the emergency room.
How can I tell if I have a blood clot? If I think I have a blood clot, what should I do?
Blood clots can occur while you are on warfarin, especially if your INR is too low. Symptoms of blood clots include:
New or sudden increase in warmth, pain, or swelling in your arms or legs
New or sudden redness or other change in color in your arms or legs
Difficulty breathing or sudden increase in shortness of breath (feeling winded)
Chest pain, discomfort, or tightness
Vision changes or loss of vision
Severe or sudden headache
Sudden clumsiness or trouble walking
Sudden slurring of speech or trouble speaking
Weakness, numbness, or tingling in arms or legs
Clots can be serious and require immediate medical attention. If you think you have a clot, contact your provider immediately or go directly to the emergency room.
When should I contact my health care provider?
It is very important that all of your health care providers know that you are taking warfarin. This includes your primary care physician, any specialists you see, your dentist, and any pharmacist who fills your prescriptions or helps you with any of your medicines.
Reasons to go to the emergency room:
Severe bleeding that doesn’t stop, especially if you also feel light headed, feel like your heart is racing, or are short of breath (feeling winded)
Sudden severe chest pain, tiredness, and shortness of breath (feeling winded)
Sudden severe headache
Coughing up or throwing up blood
Sudden changes in vision, speech, or muscle strength
Fall or injury to your head or back
Bloody or black, tarry (look like tar) stools
Reasons to call your provider right away:
Red or brown urine
Bleeding into the whites of the eyes
Bruises that keep growing
Things to tell your health care provider as soon as you notice them:
Fever or chills
Diarrhea or vomiting that lasts more than one day
Swelling in the feet or ankles
Longer or heavier periods for women
Missing a dose of warfarin
Taking an extra dose of warfarin
Major changes in your activity level
Changes in your diet
If you start, stop, or change any of your medicines. This includes dietary supplements and herbal products.
Changes in your current health
Dental work, medical procedures, or surgery you plan to have
Anything you are concerned about
Things to tell the pharmacist that fills your prescriptions:
You are taking warfarin
The name of any over-the-counter medicines you take, including herbal products and dietary supplements
Any changes in your medicines
Any change in the color or shape of your warfarin pill